Demerol Overdose: Symptoms, Signs, & Dose | Banyan Delaware

Demerol Overdose: Symptoms, Signs, & Dose

 

Also known as meperidine, Demerol is an opioid analgesic (otherwise referred to as a narcotic) that’s prescribed to treat moderate to severe pain. It’s usually only prescribed as a tablet, liquid, or intravenous injection before and during major surgery for pain in cases when other pain medications do not work or cannot be tolerated. Like other narcotics, Demerol acts on the central nervous system to block pain signaling as well as increase dopamine levels in the brain. While effective for reducing pain, everyone who takes this medication should be aware of Demerol overdose.

What Is Demerol (Meperidine)?

Like many other prescription opioids, Demerol has become a popular street narcotic due to its attractive taste when in liquid solution and the strong euphoric high it produces. The oral solution of meperidine is often described as a sweet banana-tasting liquid that produces similar side effects as morphine. With Demerol, overdose can occur as a result of intentional use or abuse, an allergic reaction, accidentally taking larger doses, or mixing it with other substances like alcohol and opioids.

With the ongoing opioid epidemic, opioid-related overdoses are increasing in the United States. According to research, over 96,700 people die from drug overdoses every year, with opioids playing a role in 7 out of every 10 (72%) overdose deaths. Since the beginning of the opioid epidemic in 1999, nearly a million people have died from drug overdoses.1

More and more people are finding ways to obtain opioids illegally when they become addicted to their prescription medications. As often is the case, people who start abusing medications like Demerol eventually begin using heroin as a cheaper and more easily obtainable alternative. If you know someone who takes Demerol, below are some signs and symptoms of meperidine overdose to look out for.

Demerol Overdose Symptoms

Like other opioid analgesics, Demerol works by slowing down functions in the central nervous system. It attaches to opioid receptors in the brain and throughout the body to block pain signaling as well as increase dopamine levels. In high doses, meperidine severely increases dopamine levels, causing an intense sense of euphoria.

It can be difficult to tell when someone is experiencing a Demerol overdose. Depending on the severity of the person’s condition or how much of the drug they took, they may not show any obvious signs of overdose. However, one thing to note is when someone overdoses on Demerol, they will typically experience intense nausea, dizziness, and drowsiness.

In addition to these, other common signs and symptoms of Demerol overdose include:

  • Bradycardia (excessively slow heart rate)
  • Low blood pressure
  • Extreme muscle weakness
  • Muscle twitching
  • Cold, clammy skin
  • Vomiting
  • Convulsions (seizures)
  • Blue lips and fingernails
  • Respiratory depression (shallow breathing, extremely weak breath, or no breath at all)
  • Unable to stay awake
  • Cardiac arrest

Respiratory depression is one of the most common signs of Demerol overdose and one of the deadliest. If left untreated, respiratory depression can prevent enough oxygen from reaching the brain, which can result in brain damage and even death. Cardiac arrest is less common in meperidine overdose but is more likely to occur when the drug is taken in large doses.

How Much Demerol to Overdose?

Speaking of large doses, what is the Demerol overdose amount? The overdose amount of any drug varies depending on how much the person is accustomed to taking regularly. However, a general “rule of thumb” is that taking a higher dose than the one you’ve been prescribed places you at risk of overdosing.

With that said, typical meperidine doses range from 25 mg to 150 mg, depending on the form of the drug that’s being taken. This means that for a person who’s accustomed to taking 25 mg of the drug daily, taking 50 mg or higher can place them at risk of overdosing. Taking doses more frequently than directed by a doctor can also lead to overdose.

Demerol Addiction Treatment

If you notice that someone is overdosing on Demerol, call 9-1-1 immediately. Administer naloxone if available and if you’re trained on how to do it. Turn the person on their side to prevent choking and keep the person awake and breathing. Stay with them until emergency personnel arrives.

If you have a loved one who’s addicted to Demerol, professional care is available at our Delaware rehab center. We offer medically monitored detox for opioids and other drugs, as well as opioid addiction treatment to treat both the physical and mental aspects of substance abuse. Detox is usually the first in clients’ programs to help them safely and successfully recover from withdrawals and keep them motivated to continue their treatment.

 

In addition to physical care, we also incorporate individual and group therapy to help clients develop strong communication skills, relapse prevention strategies, and connect with others in the recovery community.

 

For more information about our addiction services and detox in Delaware, call Banyan Treatment Centers today at 888-280-4763.

 

Source:

  1. National Center for Drug Abuse Statistics – Drug Overdose Death Rates

 

Related Reading:

Demerol vs. Morphine

Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!